Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Birmingham, AL

March 1, 2017Fayette County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 2:37 PM CST for Fayette County, Walker County, Alabama. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 2:37 PM CST (20:37 UTC)
Expired
Mar 1, 2017, 3:30 PM CST
In force
53 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 3:19 PM CSTHAIL 0.88Cordova, ALNICKEL-SIZED HAIL IN THE CORDOVA/PARRISH AREA.
Mar 1, 3:21 PM CSTHAIL 11 Wsw Cordova, ALA LOT OF QUARTER-SIZED HAIL FALLING ALONG I-22 IN CORDOVA. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS54 KBMX 012037
SVRBMX
ALC057-127-012130-
/O.NEW.KBMX.SV.W.0030.170301T2037Z-170301T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
237 PM CST WED MAR 1 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Walker County in Alabama...
  Eastern Fayette County in west central Alabama...

* Until 330 PM CST

* At 237 PM CST, severe thunderstorms were located along a line
  extending from near Kansas to near Fayette, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish,
  Oakman, Sipsey, Bankston, Gorgas Steam Plant, Smith Dam, Gorgas,
  Boley Springs, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park
  and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8695
      3377 8702 3366 8706 3366 8709 3363 8710
      3363 8714 3361 8715 3361 8718 3360 8718
      3361 8773 3388 8757 3395 8711
TIME...MOT...LOC 2037Z 268DEG 38KT 3386 8757 3365 8777 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
347 
WWUS54 KBMX 012053
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
253 PM CST WED MAR 1 2017

ALC057-127-012130-
/O.CON.KBMX.SV.W.0030.000000T0000Z-170301T2130Z/
Walker AL-Fayette AL-
253 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR WALKER AND SOUTHEASTERN FAYETTE COUNTIES...

At 253 PM CST, severe thunderstorms were located along a line
extending from near Carbon Hill to near Oakman to Berry, moving east
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Berry, Parrish, Oakman, Sipsey,
Gorgas Steam Plant, Smith Dam, Gorgas, Boley Springs, Rocky Hollow,
Burnwell, Beloit, Quinton, Lynns Park, Empire, West Corona and Cedrum
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8695
      3377 8702 3366 8706 3366 8709 3363 8710
      3363 8714 3361 8715 3361 8718 3360 8718
      3361 8768 3378 8753 3390 8746 3395 8711
TIME...MOT...LOC 2053Z 268DEG 40KT 3386 8744 3376 8744 3365 8764 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
088 
WWUS54 KBMX 012105
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
305 PM CST WED MAR 1 2017

ALC057-012115-
/O.CAN.KBMX.SV.W.0030.000000T0000Z-170301T2130Z/
Fayette AL-
305 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM CST for Alabama.

LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3384 8695 3380 8695 3377 8702
      3366 8706 3366 8709 3363 8710 3363 8714
      3361 8715 3360 8718 3361 8742 3369 8742
      3369 8744 3371 8744 3394 8721 3395 8711
TIME...MOT...LOC 2105Z 267DEG 41KT 3389 8717 3377 8721 3365 8742 

$$

ALC127-012130-
/O.CON.KBMX.SV.W.0030.000000T0000Z-170301T2130Z/
Walker AL-
305 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR CENTRAL WALKER COUNTY...

At 305 PM CST, severe thunderstorms were located along a line
extending from near Smith Dam to Cordova to near Oakman, moving east
at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Smith Dam, Beloit, Quinton, Gorgas,
Lynns Park, Goodsprings, Barney, Empire, The Wye and Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for Alabama.

LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3384 8695 3380 8695 3377 8702
      3366 8706 3366 8709 3363 8710 3363 8714
      3361 8715 3360 8718 3361 8742 3369 8742
      3369 8744 3371 8744 3394 8721 3395 8711
TIME...MOT...LOC 2105Z 267DEG 41KT 3389 8717 3377 8721 3365 8742 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:31 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 1, 11:31 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1131 AM CST Wed Mar 1 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

A surface low currently over southern Wisconsin lifts northeastward
through the Great Lakes through the day. At 3am, the associated cold
front is draped through central Missouri southwestward into northern
Texas. This cold front will move into Central AL this afternoon,
sparking a chance for thunderstorms across the area. Although the
better upper-level dynamics remain to our north, 0-6km bulk shear
values is expect to be 50-60kts, which will support sustained
updrafts in storms. This, along with surface based instability
around 1000-1500 J/kg gives the potential for some stronger storms
along the front. A fairly strong low level jet is in place this
morning, but shifts north and east before the front makes it into
the area. So while there's more low-level directional shear in the
pre-storm environment, by the time the lifting mechanism arrives
for storm development, the environmental shear is more
unidirectional in nature. This will limit the tornado potential
across Central AL. Have kept the risk areas similar to previous
forecast with the better chances in the northern most counties
where low-level directional shear is backed a little more,
presenting a better chance for storms to produce damaging winds
and possibly a tornado. For timing, the trends in the CAMS have
been moving towards the faster solutions. Initially, the ARW was
the fastest with the NMM and HRRR being slower. The latest HRRR
has come more in line with the ARW. The NAM is still much slower
than the CAMs, adding some uncertainty in the exact timing of
frontal passage. For now, I have sped up the timing in our
northwestern counties, arriving as early as 11am - 3pm. The front
moves from the northwest to the southeast across Central AL,
slowing slightly. By 10pm, the front has moved southeast of the
area, ending the rain and thunderstorm chances. Behind the front,
expect breezy north winds with lows Wednesday night dropping into
the 40s.

25/Owen

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A moist southerly flow will prevail today in advance of a strong
cold front, and a pre-frontal band of showers and thunderstorms
is expected to track across Central Alabama this afternoon and
evening. A few of these thunderstorms could become strong to
severe. Much cooler and drier conditions are expected for Thursday
and Friday. However, with 20 foot winds expected to remain well
below 15 mph and KBDI values all below 200. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  40  58  34  56 /  90  20   0   0   0
Anniston    76  42  59  35  58 /  90  50   0   0   0
Birmingham  76  42  60  36  58 /  90  20   0   0   0
Tuscaloosa  78  41  62  37  61 /  90  10   0   0   0
Calera      77  42  61  37  60 /  90  30   0   0   0
Auburn      76  46  61  37  61 /  70  80   0   0   0
Montgomery  81  49  64  39  64 /  80  80   0   0   0
Troy        79  49  63  37  64 /  50  80   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1041 AM CST Wed Mar 1 2017

ALZ011>015-017>050-021945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1041 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be likely between 12 Noon and 10 PM today
as a cold front moves through the region. There is an elevated threat
of damaging winds along and north of a line from Geiger, to Thorsby,
to Wedowee, where isolated tornadoes and large hail will also be
possible. For the rest of Central Alabama, there will be a limited
threat of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
likely this afternoon and evening.

In the hours before

Local storm report, Mar 1, 1:24 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             BEAR CREEK              34.26N 87.72W
03/01/2017  U1.00 INCH       MARION             AL   PUBLIC

            DIME- TO QUARTER-SIZED HAIL REPORTED IN BEAR
            CREEK.

&&

GMS
Local storm report, Mar 1, 1:26 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             1 SW BEAR CREEK         34.25N 87.73W
03/01/2017  U1.00 INCH       MARION             AL   PUBLIC

            REPORT OF QUARTER-SIZED HAIL ALONG AL241
            NEAR BEAR CREEK.

&&

GMS
Local storm report, Mar 1, 1:28 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     1 WSW BEAR CREEK        34.26N 87.73W
03/01/2017                   MARION             AL   PUBLIC

            TREE REPORTED DOWN ACROSS AL241.

&&

GMS
Local storm report, Mar 1, 2:06 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             1 W WINFIELD            33.93N 87.83W
03/01/2017  U1.00 INCH       MARION             AL   BROADCAST MEDIA

            QUARTER-SIZED HAIL REPORTED IN WINFIELD.

&&

GMS
Special weather statement, Mar 1, 2:09 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
209 PM CST WED MAR 1 2017

ALZ014-015-012100-
Walker AL-Winston AL-
209 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND SOUTHERN
WINSTON COUNTIES UNTIL 300 PM CST...

At 209 PM CST, Doppler radar was tracking a strong thunderstorm over
Eldridge, or 7 miles northwest of Carbon Hill, moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carbon Hill, Lynn, Arley, Nauvoo, Eldridge, Curry, Camp McDowell,
Ashbank, Smith Lake, Poplar Springs, Helicon, Corinth Rec Area, Falls
City, Mill Branch, Maple Branch, Hullett Branch, Clear Creek, Little
Dismal Creek, Yellow Creek and Coon Creek.

LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
      3393 8711 3391 8763 3396 8764 3403 8763
      3416 8711
TIME...MOT...LOC 2009Z 262DEG 45KT 3396 8764

87/GRANTHAM
Local storm report, Mar 1, 2:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 SSE FAYETTE           33.69N 87.83W
03/01/2017  U1.00 INCH       FAYETTE            AL   LAW ENFORCEMENT

            QUARTER-SIZED HAIL REPORTED.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:06 PM CSTSevere Thunderstorm WarningBMXMarion24 min
Mar 1, 2:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Mar 1, 2:09 PM CSTSpecial Weather StatementBMXWinston51 min
Mar 1, 2:15 PM CSTSevere Thunderstorm WarningBMXWalker, Winston45 min
Mar 1, 2:55 PM CSTSevere Thunderstorm WarningBMXBlount23 min
Mar 1, 3:22 PM CSTSpecial Weather StatementBMXJefferson53 min
Mar 1, 3:28 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 1, 3:29 PM CSTSevere Thunderstorm WarningBMXHale31 min
Mar 1, 3:44 PM CSTSevere Thunderstorm WarningBMXBibb46 min
Mar 1, 3:48 PM CSTSpecial Weather StatementBMXJefferson42 min
Mar 1, 3:55 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Mar 1, 4:00 PM CSTSpecial Weather StatementBMXSt. Clair45 min
Mar 1, 4:04 PM CSTSpecial Weather StatementBMXSumter56 min
Mar 1, 4:12 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 1, 4:18 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair57 min
Mar 1, 4:21 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Mar 1, 4:31 PM CSTSpecial Weather StatementBMXShelby29 min
Mar 1, 4:42 PM CSTSevere Thunderstorm WarningBMXPerry37 min
Mar 1, 4:49 PM CSTSevere Thunderstorm WarningBMXCoosa56 min
Mar 1, 5:02 PM CSTSevere Thunderstorm WarningBMXCleburne28 min
Mar 1, 5:51 PM CSTSevere Thunderstorm WarningBMXTallapoosa24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.